Alert archive / Kentucky / Flash Flood Warnings in 2011

Flash Flood Warning 56, NWS Paducah, KY

May 1, 2011Mississippi County, New Madrid County, Missouri; 6 counties in Kentucky

NWS Paducah, KY issued this flash flood warning at May 1, 2011, 2:39 PM CDT for Mississippi County, New Madrid County, Missouri; 6 counties in Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2011, 2:39 PM CDT (19:39 UTC)
Expired
May 1, 2011, 6:30 PM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Calloway County, KY, Carlisle County, KY, Fulton County, KY, Graves County, KY, Hickman County, KY, Marshall County, KY, Mississippi County, MO, New Madrid County, MO

The radar

The Paducah radar (KPAH), 59 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

928 
WGUS53 KPAH 011939
FFWPAH
KYC035-039-075-083-105-157-MOC133-143-012330-
/O.NEW.KPAH.FF.W.0056.110501T1939Z-110501T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
239 PM CDT SUN MAY 1 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MISSISSIPPI COUNTY IN SOUTHEAST MISSOURI...
  NEW MADRID COUNTY IN SOUTHEAST MISSOURI...
  CALLOWAY COUNTY IN WESTERN KENTUCKY...
  CARLISLE COUNTY IN WESTERN KENTUCKY...
  FULTON COUNTY IN WESTERN KENTUCKY...
  GRAVES COUNTY IN WESTERN KENTUCKY...
  HICKMAN COUNTY IN WESTERN KENTUCKY...
  MARSHALL COUNTY IN WESTERN KENTUCKY...

* UNTIL 630 PM CDT.

* AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LARGE AREA OF SHOWERS AND THUNDERSTORMS WERE MOVING ACROSS THE   
  WARNED AREA. THIS ACTIVITY WILL BE CAPABLE OF PRODUCING RAINFALL   
  RATES OF UP TO AN INCH PER HOUR. 

* LOCATIONS IN THE WARNING INCLUDE...
  FARRENBURG...
  LILBOURN...
  NEW MADRID...
  HOWARDVILLE...
  PARMA...
  CANALOU...
  MATTHEWS...
  MOREHOUSE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3644 8970 3641 8979 3641 8996 3662 8996
      3662 8971 3685 8970 3687 8953 3700 8933
      3692 8905 3695 8849 3702 8848 3706 8835
      3696 8823 3650 8805 3650 8943 3658 8953
      3637 8954

$$
1 follow-up statement
987 
WGUS73 KPAH 012155
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
455 PM CDT SUN MAY 1 2011

KYC035-039-075-083-105-157-MOC133-143-012330-
/O.CON.KPAH.FF.W.0056.000000T0000Z-110501T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL KY-CARLISLE KY-GRAVES KY-HICKMAN KY-CALLOWAY KY-
MISSISSIPPI MO-NEW MADRID MO-FULTON KY-
455 PM CDT SUN MAY 1 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
FULTON...CALLOWAY...HICKMAN...GRAVES...CARLISLE AND MARSHALL COUNTIES
IN WESTERN KENTUCKY...AND NEW MADRID AND MISSISSIPPI COUNTIES IN
SOUTHEAST MISSOURI...

AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS OVER THE WARNED AREA. THE INITIAL ROUND OF 
HEAVY RAINFALL HAS MOVED EAST OF THE WARNED AREA. AN INCH TO AN INCH 
AND A HALF OF RAIN HAS FALLEN ACROSS THE REGION. 

HOWEVER...ADDITIONAL SHOWERS AND THUNDERSTORMS ARE MOVING BACK INTO 
THE AREA WHICH WILL BRING UP TO ANOTHER HALF INCH OR SO OF RAIN. 
AFTER THAT AREA OF RAIN MOVES THROUGH...THE SHOWERS WILL BECOME MORE 
SCATTERED IN NATURE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3644 8970 3641 8979 3641 8996 3662 8996
      3662 8971 3685 8970 3687 8953 3700 8933
      3692 8905 3695 8849 3702 8848 3706 8835
      3696 8823 3650 8805 3650 8943 3658 8953
      3637 8954

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 1, 2:34 PM CDT, 5 minutes earlier.

Area forecast discussion, May 1, 2:34 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
234 PM CDT SUN MAY 1 2011

.DISCUSSION.../TONIGHT THROUGH WEDNESDAY NIGHT/
BIGGEST CHALLENGE WITH THIS PACKAGE CONTINUES TO BE POPS AND QPF
ASSOCIATED WITH ONGOING SYSTEM.

A COLD FRONT BISECTING OUR CWA AT THE TIME OF THIS WRITING WILL
BECOME STATIONARY OVER THE SOUTHEAST SECTIONS OF OUR AREA THIS
AFTERNOON AND WAFFLE SLIGHTLY BACK AND FORTH THROUGH MONDAY NIGHT. THIS
BOUNDARY WILL BECOME THE FOCUS FOR SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS THAT WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL THAT WILL EXACERBATE THE ONGOING CATASTROPHIC FLOODING.

THROUGH MONDAY NIGHT A SERIES OF UPPER LEVEL DISTURBANCES WILL
MOVE NORTHEAST ACROSS THE REGION. THIS ENERGY WILL INTERACT WITH
THE STATIONARY BOUNDARY CREATING AN OVERRUNNING SCENARIO THAT WILL
PRODUCE SEVERAL WAVES OF HEAVY RAINFALL THAT WILL CONTINUE THROUGH
MONDAY NIGHT.

FOR THE MOST PART LOADED HPC QPF INTO THE GRIDS WHICH YIELDED
STORM PRECIP TOTALS OF AROUND 1.5 INCHES NEAR MOUNT VERNON
ILLINOIS TO AROUND 5.5 INCHES OVER THE SOUTHERN PURCHASE AND LAKES
AREAS OF WESTERN KENTUCKY.

ON TUESDAY THE UPPER TROF WILL FINALLY PUSH THE FRONTAL BOUNDARY
EAST OF THE REGION...SO PRECIP/POPS WILL DIMINISH FROM WEST TO
EAST THROUGHOUT THE DAY. IN ITS WAKE HIGH PRESSURE WILL KEEP IT
DRY WITH NEAR NORMAL TEMPERATURES.

EXTENDED.../THURSDAY THROUGH SUNDAY/
FOR THU MRNG ON...THE PAH FORECAST AREA WILL BE ON THE PERIPHERY OF
HIGH SFC PRESSURE...WHERE MOSTLY CLEAR SKIES AND DRY WEATHER SHOULD
DOMINATE. HOWEVER...MODELS SHOW THAT PERIODIC NRN STREAM MID LEVEL
SHRTWVS AND THEIR SFC REFLECTIONS WILL IMPINGE ON THE SFC HIGH/MID
LEVEL RIDGE. THE GULF WILL NOT NECESSARILY OPEN FOR A MOISTURE
SOURCE...SO QPF AMOUNTS ARE LIMITED. THE ONLY EXCEPTION MAY BE ON
SUN /DAY 7/ WHERE A LITTLE BETTER FETCH IS INDICATED...AND BETTER
INSTABILITY. WE TRIED TO STICK MAINLY TO GFS/ECMWF ENSEMBLE MEAN
PATTERNS FOR THIS PART OF THE FORECAST. TEMPS SHOULD STAY AROUND
NORMAL MOST OF THE PERIOD.

&&

.AVIATION...
A FRONTAL BOUNDARY WILL MEANDER IN THE REGION FOR THE NEXT COUPLE OF
DAYS WHILE MID LEVEL ENERGY ACTS ON PLENTIFUL MOISTURE. A LULL IN
THE PCPN MAY OCCUR MON MRNG...BUT MOST OF THE TAF PERIOD WILL HAVE
LESS THAN IDEAL WEATHER CONDITIONS FOR AVIATION...WITH WDSPRD RAIN
AND PERIODIC TSTM ACTIVITY. MVFR CONDITIONS SHOULD BE PREDOMINANT
EXCEPT IN TSTMS. ALSO...THERE ARE SOME INDICATIONS THAT WE COULD
HAVE WDSPRD IFR CIGS MON MRNG...MAINLY IN WRN KY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&

DB/JAP
Hazardous weather outlook, May 1, 4:35 AM CDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
435 AM CDT SUN MAY 1 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
435 AM CDT SUN MAY 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS WITH HEAVY RAINFALL ARE FORECAST TO SPREAD
BACK INTO SOUTHEAST MISSOURI THIS AFTERNOON...AND THEN ACROSS THE
ENTIRE AREA THROUGH TONIGHT. ADDITIONAL DEVELOPMENT WILL BE
POSSIBLE ALONG A COLD FRONT...THAT IS EXPECTED TO TEMPORARILY
STALL OUT NEAR A PADUCAH KENTUCKY TO EVANSVILLE INDIANA LINE THIS
AFTERNOON. A FLASH FLOOD WATCH IS IN EFFECT. PLEASE REFER TO THE
WATCH FOR MORE INFORMATION.

A CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE AREA THROUGH
TONIGHT...AS A COLD FRONT SLOWLY MOVES THROUGH THE REGION.
ISOLATED SEVERE STORMS WILL BE POSSIBLE ALONG AND SOUTH OF THE
COLD FRONT THIS AFTERNOON AND EVENING...PRIMARILY ACROSS SOUTHEAST
MISSOURI AND WEST KENTUCKY. LARGE HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY CONCERNS.

SIGNIFICANT FLOODING PROBLEMS PERSIST ACROSS PORTIONS OF THE
QUAD STATE AREA. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS
FOR THE MOST CURRENT INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WAVES OF SHOWERS WITH HEAVY RAINFALL WILL CONTINUE MONDAY THROUGH
TUESDAY MORNING. A FLASH FLOOD WATCH IS NOW IN EFFECT UNTIL 7 AM
TUESDAY. PLEASE REFER TO THE WATCH FOR MORE INFORMATION.

A CHANCE OF THUNDERSTORMS IS FORECAST PRIMARILY FOR SOUTHEAST
MISSOURI AND WEST KENTUCKY MONDAY...AND ALONG THE TENNESSEE BORDER
IN WEST KENTUCKY MONDAY NIGHT. SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME.

MODERATE TO MAJOR RIVER FLOODING WILL PERSIST FOR MUCH OF THE WEEK
ALONG MOST RIVERS ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING
ACROSS SOUTHEAST MISSOURI...WEST KENTUCKY AND THE SOUTHERN TIP OF
ILLINOIS. IN ADDITION...SPOTTERS SHOULD REPORT ANY NEW FLOODING
PROBLEMS AND HEAVY RAINFALL.

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:51 PM CDTFlash Flood WarningPAHButler, Ripley4 hr
Apr 30, 9:57 PM CDTFlash Flood WarningPAHCarter, Wayne4 hr
Apr 30, 10:31 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard, Wayne29 min
Apr 30, 10:55 PM CDTFlash Flood WarningPAHBollinger, Cape Girardeau, Perry, Scott, Stoddard4 hr
Apr 30, 11:23 PM CDTSevere Thunderstorm WarningPAHStoddard37 min
Apr 30, 11:39 PM CDTSevere Thunderstorm WarningPAHStoddard26 min
May 1, 1:47 AM CDTRiver Flood WarningPAHButler5 days
Apr 30, 8:36 PM CDTSevere Thunderstorm WarningPAHLivingston, Lyon, Marshall24 min
May 1, 4:28 PM CDTFlash Flood WarningPAHChristian, Todd, Trigg3 hr

Nearby

Flash Flood Warnings in Kentucky, 2011Flash Flood Warnings in Missouri, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.